MAUDE Adverse Event Report: BRAINLAB AG DRILL GUIDE DEPTH CONTROL; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG DRILL GUIDE DEPTH CONTROL; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 41839-50
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was drilled 10mm deeper than set and desired in the patient's spine with navigation system instrumentation involved, although according to the surgeon: since the pedicle had amble length and depth, there was no negative effect on the treatment by this deeper pilot hole, as was also re-verified with navigation before continuing with the surgery.There was no harm/negative clinical effect to the patient due this issue, also not due to surgery/anesthesia prolong of ca.10 min.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There were no medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.Adverse event problem: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the advancement of the drill by 10mm further than intended was a not sufficiently tightened counter nut of the drill guide depth control by the user before drilling into the left l3 pedicle.A further contributing factor is a worn surface of the depth control, which increased friction or possibly caused latching between the drill bit and the depth control, resulting in forces that can cause further advancement of the stop mechanism.The observed wear on this surface can be expected to occur due to continued use of this instrument, and is visible to the user upon the necessary inspection of the instrument before use.Still, a properly tightened counter nut as required would have prevented unintended advancement even with this additional contributing factor (wear) present.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Usage of device: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for lateral fusion and posterior decompression at vertebrae l3/l4 and fusion extension l3 to l5 of an existing fusion, with intended placement of 2 pedicle screws, was performed with the aid of the brainlab spine&trauma navigation system.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the patient's spine.Acquired an intra-operative ct scan with automatic image registration matching the display of the navigation to the current patient anatomy, verified and accepted the registration in the navigation.Prepared the pedicle (pilot hole) at right l3 with the navigated drill guide 3.2mm, by drilling through the guide with the mechanical depth control attached set to 35mm depth, placed a k-wire, and the following pedicle screw 6x45mm accurately as intended with a screwdriver calibrated to navigation.When preparing the left l3 pedicle pilot hole with the same method, after drilling when removing the power drill realized that the depth control did not stop the drill at 35mm depth as intended, but instead the drill had advanced 10mm deeper into the pedicle to a total of 45mm.Since as per the surgeon there was ample length available in the pedicle, there was no negative effect to the patient or the treatment, and no correction or any medical or surgical intervention was required.Instead, a needle calibrated to navigation was navigated down the drill hole for verification.Placed a k-wire into the pilot hole and the following pedicle screw 6x45mm as intended with a navigated screwdriver also in left l3.Completed the surgery successfully as intended and closed the patient.According to the surgeon: the 10mm further advancement of the drill than set and intended for one of the 2 pedicle pilot holes (in left l3), was detected by the surgeon on the depth control at the end of the drilling.Since the pedicle had amble length and depth, there was no negative effect on the treatment by this deeper pilot hole, as was also re-verified with navigation before continuing with the surgery.There was no harm/negative clinical effect to the patient due this issue, also not due to surgery/anesthesia prolong of ca.10 min.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There were no medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.

Brand Name
DRILL GUIDE DEPTH CONTROL
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11945190
Report Number8043933-2021-00038
Device Sequence Number4491518
Product Code OLO
UDI-Device Identifier04056481003418
UDI-Public04056481003418
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number41839-50
Device Catalogue Number41839-50
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2021
Initial Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;